Clinical features of migraine with onset prior to or during start of combined hormonal contraception: a prospective cohort study.

Merki-Feld, Gabriele S; Sandor, Peter S; Nappi, Rossella E; Pohl, Heiko; Schankin, Christoph (2022). Clinical features of migraine with onset prior to or during start of combined hormonal contraception: a prospective cohort study. Acta neurologica Belgica, 122(2), pp. 401-409. Springer 10.1007/s13760-021-01677-3

[img]
Preview
Text
Merki_Feld__2021__Clincal_features_of_migraine.pdf - Published Version
Available under License Creative Commons: Attribution (CC-BY).

Download (533kB) | Preview

Many studies have described the features of menstrually related migraines but there is a lack of knowledge regarding the features of migraine in combined hormonal contraceptive users (CHC). Hormone-withdrawal migraines in the pill-free period could differ from those in the natural cycle. Gynaecologic comorbidities, like dysmenorrhea and endometriosis, but also depression or a family history might modify the course of migraine. A better understanding of migraine features linked to special hormonal situations could improve treatment. For this prospective cohort study, we conducted telephone interviews with women using a CHC and reporting withdrawal migraine to collect information on migraine frequency, intensity, triggers, symptoms, pain medication, gynaecologic history and comorbidities (n = 48). A subset of women agreed to also document their migraines in prospective diaries. The mean number of migraine days per cycle was 4.2 (± 2.7). Around 50% of these migraines occurred during the hormone-free interval. Migraine frequency was significantly higher in women who suffered from migraine before CHC start (5.0 ± 3.1) (n = 22) in comparison to those with migraine onset after CHC start (3.5 ± 2.1) (n = 26). Menstrually related attacks were described as more painful (57.5%), especially in women with migraine onset before CHC use (72%) (p < 0.02). Comorbidities were rare, except dysmenorrhea. The majority of migraine attacks in CHC users occur during the hormone-free interval. Similar as in the natural cycle, hormone-withdrawal migraines in CHC users are very intense and the response to acute medication is less good, especially in those women, who developed migraine before CHC use.

Item Type:

Journal Article (Original Article)

Division/Institute:

04 Faculty of Medicine > Department of Head Organs and Neurology (DKNS) > Clinic of Neurology

UniBE Contributor:

Schankin, Christoph Josef

Subjects:

600 Technology > 610 Medicine & health

ISSN:

2240-2993

Publisher:

Springer

Language:

English

Submitter:

Chantal Kottler

Date Deposited:

12 Jul 2021 17:53

Last Modified:

08 Apr 2022 00:11

Publisher DOI:

10.1007/s13760-021-01677-3

PubMed ID:

33928470

Uncontrolled Keywords:

Contraception Family history Hormone withdrawal Menstrual migraine Migraine

BORIS DOI:

10.48350/157485

URI:

https://boris.unibe.ch/id/eprint/157485

Actions (login required)

Edit item Edit item
Provide Feedback